CONy16: Debate Weighs MS Therapy Risks of Infections Like PML in Terms of Benefits Offered

Click here to receive MS news via e-mail
multiple sclerosis clinical trial results

Certain therapies used to treat multiple sclerosis (MS) have been associated with opportunistic infections of the central nervous system, including progressive multifocal leukoencephalopathy (PML), a rare but often fatal brain disorder caused by the John Cunningham (JC) virus.

The question of whether the risk for opportunistic infections to MS patients outweighs the benefits offered by disease-modifying therapies (DMTs)  was the topic of a debate at the 10th World Congress on Controversies in Neurology (CONy), held in Lisbon, Portugal (March 17–20, 2016).

The debate, titled “Does the risk of PML associated with certain DMT limit their use and offset their potential efficacy?”, was hosted by Veronica Popescu from the Revalidatie & MS Centrum, Overpelt, Belgium.

PML has been associated with natalizumab (Tysabri) treatment, and is considered an adverse event of the therapy. The condition has also been associated with other DMTs, although less frequently.

Antonio Uccelli from the University of Genova, Italy, believes that the risk for opportunistic infections like PML should not limit the use of DMTs by MS patients. He recognizes that the “PML association with natalizumab is very evident,” but argued that the efficacy of natalizumab treatment justifies its use. “The efficacy of natalizumab is rapid and sustained over time … natalizumab displays a significant and prolonged effect on AAR [annualized relapse rate],” he said in the debate.

Moreover, Dr. Uccelli mentioned studies showing that patients who abandoned treatment with natalizumab experienced significant health deterioration. “Natalizumab withdrawal significantly increases the risk of new relapses and disability progression. Patients stopping natalizumab have a higher chance of worsening and a lower possibility of improving compared to those continuing therapy” said Dr. Uccelli. “Continuing natalizumab results in significant clinical advantage.”

To support the opinion that the benefits offered by natalizumab are superior to potential adverse effects, Dr. Uccelli also referred to studies finding that MS patients who moved to a natalizumab therapy achieved a greater reduction in disease relapses and disability compared to patients who had switched to fingolimod (Gilenya) therapy. “Switching to natalizumab is more effective than switching to fingolimod in reducing relapse rate and short-term disability burden,” he said.

In addition, Dr. Uccelli reported that the MS drug fingolimod is also associated with PML development, as well as the experimental MS drugs rituximab and alemtuzumab (therapies used in the treatment of chronic leukocyte leukemia).

With a different opinion, Hans-Peter Hartung from the Heinrich Heine Universitat Dusseldorf, Germany, argued that the risk of developing PML limits the use of certain DMTs.

He agreed that PML is unfortunately associated with drugs that have a high therapeutic efficacy, as is the case of natalizumab, but he emphasized that the mortality rate associated with the use of this DMT is rather significant. “Despite earlier detection by way of MRI and other methods, mortality is still 23 percent with natalizumab,” Dr. Hartung said.

Like Dr. Uccelli, he also underscored that PML is associated with other therapies, adding, “PML does not occur only with natalizumab, [but] also with Tecfidera (dimethyl fumarate),” an effective therapy able to reduce relapse rates and increase the time for disease progression and disability.

Multiple Sclerosis News Today recently published two articles concerning natalizumab therapy and its link to PML — MS Patients Under Natalizumab Treatment May Be at Risk of Rare Brain Infection, and MS Neurologist Argues for Continued Use of Natalizumab as Disease Treatment.

Click here to receive MS news via e-mail


  1. Robby Teer says:

    So??? What’s the final summary of the medical community’s decision on the DMT (Tysabri)? I’ve been taking Tysabri for over 3 years and haven’t had a relapse since I began treatment. I know that the “Risk” of developing PML goes up after the 2 year mark,but I was told by my doctor, Emily Riser of the Tanner Center for MS, that PML is now much easier to spot in MRI’s and when caught in time can PREVENT the progression of PML. Would this be a true statement, or does this mean that once PML is spotted in MRI’s it CAN’T BE prevented?

  2. Scott Williams says:

    I’ve been on tysabri for 4 years now after failing on avonex and rebif. I’ve originally tested positive for the JC virus but my index value always remained low. A few month ago my index value shot up to 1.8. I was retested and it remained high at 1.68. I have been taken off tysabri for 2 months now and will be retested in one more month. If low enough, I have no problem going back on tysabri due to how well it has controlled my flair ups. If index value remains high, I’m not to sure what I’ll do. Will have to discuss with Dr

    • Robby says:

      Wow! That’s amazing Scott! I’ve always tested negative for JC. They take my blood like every 3 or 4 months. Honestly, I’m not even sure exactly what I would do either, if in your situation, therefore I don’t have any advice. I can tell you one thing though, I can PRAY for you that your levels fall BELOW again….. Your comment does put things into perspective for me… Praying buddy…

    • Lori says:

      Scott, My nephew has been on tysabri since Dec 2012 and has always had a low index level and tested negative. His index level was 0.1. However, his most recent index level tested positive and jumped to 2.8. Where do I find information on what this will mean for him and his possibility to continue treatment? Scott, I will be praying for you along with Robby, and ask that you pray for my nephew.

  3. Debbie McCallister says:

    Has anyone replied to the concerns posted here in comments?
    I’m being taken off Tysabri after 3.5 years because my JC number is 0.6.
    I’m more afraid than I’ve ever been! It sounds like going off means steady decline.

Leave a Comment

Your email address will not be published. Required fields are marked *